MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X280MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X280MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1280S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 04/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be reported in a supplemental report.Device disposition is unknown.
 
Event or Problem Description
The following was reported: "the surgeon operated on a (b)(6) year old patient 4 months ago.The operation went well as well as the post-op check-up.The patient did not express any discomfort and was able to be taken care of for 48 hours post-op.The patient returned to dr.L to report pain in her hip.The patient indicated that she had not fallen and had not received a shock to the implant.Dr.L performed a checkup and noticed that the gamma 3 nail had broken off completely above the neck screw.The surgeon removed the implant and placed a new one (same size as the previous one) on (b)(6) 2021.The removal and insertion went well.
 
Additional Manufacturer Narrative
The reported event could be confirmed, although the device was not returned but an image was shared which confirms the alleged failure.A device inspection was not possible since the affected device was not returned, and no other evidences were provided for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A few x-rays were provided which were presented to our health care professional for evaluation, questions about confirmation of the non-union its likely reason for breakage of nail, to which medical expert replied: "the initial fracture was a (reverse) subtrochanteric fracture.These are very difficult to treat due to the intrinsic instability of the fracture.Since we only see one direction on the provided x-rays, i cannot judge the initial repositioning properly.Trying to get the best possible stability is key.In general, there is agreement of treating these fractures with a long nail to create additional intrinsic stability.It is unclear what the post-operative instructions were regarding weightbearing.By the way the patient characteristics and history do play a key role in these instructions.The weight bearing was allowed after 6wks? 2 months? directly? looking at the follow-up x-rays, it seems the second x-ray is showing at least delayed union, but maybe even a non-union since there seems to be no callus formation at all after 4 months.These fractures are known for their instability and most often of a lack of compression at the fracture site which causes movement at the fracture site.This movement will prevent the bone from healing and cause movement in the interface between the nail and the screw continuously.This movement results in friction/ fatigue/ breakage, etc.Looking at the event, it seems that the fracture did not heal at all after the initial surgery.The gamma-nail is not intended to weight bear for such a long time.If the fracture did not heal, the non-union can be cause of the breakage of the nail, since the nail is not intended to bear that weight/ or those forces at that time after surgery anymore (which is stated in warnings and cautions in the labelling of the product and the lifetime statement).¿ based on the available information and the opinion received from the health care professional, the root cause of the issue is most likely patient related.The available x-rays indicate towards a non-union which ultimately increased loading on the nail and consequently it broke over a period of close to 4 months.The ifu clearly specifies: ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
The following was reported: "the surgeon operated on a 90 year old patient 4 months ago.The operation went well as well as the post-op check-up.The patient did not express any discomfort and was able to be taken care of for 48 hours post-op.The patient returned to dr.L to report pain in her hip.The patient indicated that she had not fallen and had not received a shock to the implant.Dr.L performed a checkup and noticed that the gamma 3 nail had broken off completely above the neck screw.The surgeon removed the implant and placed a new one (same size as the previous one) on (b)(6) 2021.The removal and insertion went well.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X280MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11784708
Report Number0009610622-2021-00504
Device Sequence Number1020679
Product Code HSB
UDI-Device Identifier07613252274247
UDI-Public07613252274247
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2025
Device Model Number3525-1280S
Device Catalogue Number35251280S
Device Lot NumberK027FCC
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/09/2021
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight40